Side effects
 

Posts


Write a Post
10-23-08 11:36 PM
lilofil
Side effects
Reply

My son just completed his first two weeks of retinoic acid and WOW! it was a rough two weeks. The most common side effects I hear about are the peeling skin and lips, but we didn't have any of that. What we did have was a very very moody and lethargic three year old who had absolutely no desire to even leave his bed accompanied by severe diarrhea and diaper rash unlike any other I have seen. I am convinced that my little man was actually depressed. He was not interested in doing anything other than watching TV in his bed. Today is one day off the meds and what a difference! He's in such a better mood and wanted to be out of his room and interacting with the rest of us for the first time in two weeks. I am so shocked at the difference in just one day. Needless to say, I am not looking forward to the next six months with two weeks of lovely boy alternating with two weeks of scary depressed three year old! I am curious if anyone else has experienced any similar side effects.

10-24-08 06:18 AM
dawnie
Re: Side effects
Reply

Many hugs of understanding to you.....My three year old did 8 cycles of accutane before relapse and it was awful.  He had all the side effects you mentioned, as well as back and leg pain, relux and problems with his esophogus, urinary problems, sleep disturbances, just lots of nasty stuff.  Granted, I would have taken all of that for the whole year if it would have worked.  He ended up having to take a lower dose, he just couldn't handle the toxicity.  How much is your son taking?  Braeden started out at 70 mg/day and ended up cutting back to 30, then 40, then finally 50.  I suggest you keep communication with your oncologist open, keep letting them know what's going on, they may be able to help with other threatments that make those two weeks more survivable. 

10-25-08 12:06 PM
lilofil
Re: Side effects
Reply

Thanks Dawn, Brody is taking 60 right now and his oncologist wants him up to 80. His next round we are going up to 70. His oncologist batted around the idea of stopping the treatment, but Brody had a lot of complications during his surgery and because of that, he did not receive the full chemo during his transplants and didn't get full body radiation either - the doctors did not think his body was in good enough shape to handle it at the time. Because of that, the doctor thinks its important to continue with the retinoic acid at the dose he can tolerate. Knowing the stuff Brody was experiencing was because of the drug makes it easier so  I am hoping the next round isn't as stressful. We will deal and do what we need to do to give Brody the best shot!

-Dannielle